Alert archive / Mississippi / Tornado Warnings in 2015

Tornado Warning 19, NWS New Orleans, LA

May 16, 2015Jackson County, Mississippi

NWS New Orleans, LA issued this tornado warning at May 16, 2015, 12:47 PM CDT for Jackson County, Mississippi. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2015, 12:47 PM CDT (17:47 UTC)
Expired
May 16, 2015, 1:15 PM CDT
In force
28 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

County Jackson County, MS

The radar

The Mobile radar (KMOB), 59 km from the middle of the area, began a volume at 17:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 5.8 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2015-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1551 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2015-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1551 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
642 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

708 
WFUS54 KLIX 161747
TORLIX
MSC059-161815-
/O.NEW.KLIX.TO.W.0019.150516T1747Z-150516T1815Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1247 PM CDT SAT MAY 16 2015

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN JACKSON COUNTY IN SOUTHERN MISSISSIPPI...

* UNTIL 115 PM CDT
    
* AT 1247 PM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF 
  PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED OVER GULF 
  HILLS...OR NEAR ST. MARTIN...AND MOVING NORTHEAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  OCEAN SPRINGS...ST. MARTIN...LATIMER...VANCLEAVE...GULF HILLS AND
  GULF PARK ESTATES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE IN A MOBILE
HOME OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND
PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3037 8872 3038 8878 3038 8881 3039 8878
      3040 8882 3042 8883 3042 8885 3043 8884
      3042 8887 3067 8888 3064 8862
TIME...MOT...LOC 1747Z 204DEG 6KT 3046 8882 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at May 16, 3:57 AM CDT, 8 hours 50 minutes earlier.

Area forecast discussion, May 16, 3:57 AM CDT, 8 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
357 AM CDT SAT MAY 16 2015

.SYNOPSIS...

AT THE SURFACE...HIGH PRESSURE CENTERED OFF THE ATLANTIC
COAST...WITH AN OCCLUDED FRONT ON THE LEE SIDE OF THE ROCKIES.
WEAK UPPER VORT CENTER ALONG THE TEXAS-LOUISIANA BORDER THIS
MORNING STILL PROVIDING A FOCUS FOR ISOLATED THUNDERSTORMS OVER
THE ATCHAFALAYA RIVER BASIN AND THE GULF OF MEXICO. THE
THUNDERSTORMS THAT PLAGUED THE NEW ORLEANS AND NORTHSHORE AREAS
DURING THE EVENING ARE NOW AFFECTING COASTAL MISSISSIPPI...BUT
HAVE NOT CAUSED ANY ISSUES TO THIS POINT. AREAS TO THE WEST OF
INTERSTATE 59 TO HOUMA LINE HAVE SEEN FAIRLY WIDESPREAD 1 TO 2
INCH RAINFALL AMOUNTS...WITH A FEW AREAS OVER 3 INCHES IN THE LAST
24-36 HOURS. MOST OF THE AREA IN THE LOWER 70S THIS MORNING...BUT
A FEW SITES ADJACENT TO THE GULF OF MEXICO REMAIN IN THE UPPER
70S. 00Z SOUNDING WAS RATHER WATER-LOGGED WITH PRECIPITABLE WATER
VALUES IN EXCESS OF 2 INCHES...BUT THE FLIGHT WAS IN PROXIMITY TO
CONVECTION...SO MAY HAVE BEEN SOMEWHAT CONTAMINATED.

&&

.SHORT TERM...

MOISTURE LEVELS EXPECTED TO REMAIN HIGH TODAY WITH PRECIPITABLE
WATER VALUES NEAR OR ABOVE 1.75 INCHES...WHICH IS ABOUT 150
PERCENT OF NORMAL. ANOTHER WEAK IMPULSE IS EXPECTED TO MOVE ACROSS
THE AREA TODAY...PRODUCING ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS. FOCUS FOR THE HEAVIER RAINFALL IS EXPECTED TO BE A
LITTLE FURTHER EAST TODAY...MAINLY AFFECTING AN AREA THAT DID NOT
SEE MUCH RAIN YESTERDAY...THE MISSISSIPPI COASTAL COUNTIES. POPS
GENERALLY IN THE 50 TO 70 PERCENT RANGE. 00Z GFS SOLUTION IS
SLIGHTLY DRIER THAN THE OTHER MODEL SOLUTIONS TODAY WEST OF
INTERSTATE 55...BUT HAVE GONE WITH THE CONSENSUS TO FIT WITH
NEIGHBORING OFFICES.

SLIGHTLY DRIER AIR TO WORK INTO THE AREA FOR SUNDAY AND
MONDAY...AND NO REAL FOCUS FOR ORGANIZED CONVECTION. THIS MEANS
LESS AREAL COVERAGE OF CONVECTION...WITH FORECAST POPS IN THE
30-50 PERCENT RANGE. THIS MAY EVEN BE A LITTLE AMBITIOUS ACROSS
EASTERN SECTIONS ON MONDAY.

TEMPERATURES SHOULD REMAIN IN THE LOWER TO MIDDLE 80S FOR HIGHS
TODAY WITH THE EXPECTED CLOUDS AND PRECIPITATION. LOWER MOISTURE
LEVELS ON SUNDAY AND MONDAY SHOULD ALLOW FOR HIGH TEMPERATURES TO
BE A FEW DEGREES WARMER. 35

&&

.LONG TERM...

NORTHERN STREAM SHORTWAVES SHOULD PUSH A COLD FRONT SOUTHWARD
TOWARD THE AREA FOR THE MIDDLE OF NEXT WEEK...CONTINUING THE
POTENTIAL FOR SHOWERS AND THUNDERSTORMS EACH DAY...MAINLY DURING
THE AFTERNOON AND EARLY EVENING HOURS. WILL NOT STRAY TOO FAR
FROM GUIDANCE WHICH IS PRETTY CLOSELY ALIGNED THROUGH AT LEAST
WEDNESDAY. COULD SEE SOMEWHAT DRIER AND POSSIBLY A LITTLE WARMER
CONDITIONS TOWARD THE END OF THE WEEK WITH SOME SITES EDGING
TOWARD THE 90 DEGREE MARK. THIS SHOULD NOT BE TOO SURPRISING SINCE
NORMAL HIGHS ARE IN THE MID 80S AT THIS TIME OF YEAR. 35

&&

.AVIATION...

VFR TO OCCASIONAL MVFR CONDITIONS EARLY THIS MORNING WILL BECOME
GENERALLY VFR CONDITIONS THROUGHOUT THE REMAINDER OF THE TAF PERIOD
OUTSIDE AREAS OF CONVECTION...WHICH ARE EXPECTED TO BE FAIRLY
WIDESPREAD AGAIN TODAY. THE CONVECTION WILL BECOME MORE ISOLATED IN
NATURE DURING THE EVENING HOURS. 11

&&

.MARINE...

HIGH PRESSURE CENTERED OFF THE EAST COAST WILL MAINTAIN A GENERALLY
MODERATE SOUTHEAST FLOW ACROSS THE COASTAL WATERS THROUGH THE
WEEKEND BEFORE EASING ON MONDAY. EXERCISE CAUTION HEADLINES WILL BE
MAINTAINED THROUGH MID MORNING TODAY ACROSS MOST OF THE OUTER
COASTAL WATERS AS WELL AS THE NEAR COASTAL WATERS FROM THE MOUTH OF
THE MISSISSIPPI RIVER AND EASTWARD...EXCLUDING THE SOUNDS AND TIDAL
LAKES. THE HIGH WILL RIDGE INTO THE GULF EARLY NEXT WEEK CAUSING
WINDS TO BECOME LIGHT AND TO SOME DEGREE VARIABLE BY MID WEEK.
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH DAY THROUGH MID
WEEK. 11

&&

.DECISION SUPPORT...
DSS CODE...GREEN.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...NONE.

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE RISK SVR AND/OR DIRECT
         TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  84  71  85  71 /  60  40  40  20
BTR  86  73  87  73 /  50  40  40  20
ASD  84  74  85  73 /  60  40  40  20
MSY  85  75  86  75 /  60  40  40  20
GPT  83  75  84  75 /  60  50  40  20
PQL  83  73  84  73 /  60  50  40  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 16, 5:00 AM CDT, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
500 AM CDT SUN MAY 16 2015

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-180000-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
500 AM CDT SUN MAY 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TODAY...AND
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH SOME OF THE STORMS. A
FLASH FLOOD WATCH IS IN EFFECT UNTIL 6 PM TODAY FOR COASTAL
MISSISSIPPI...PEARL RIVER COUNTY MISSISSIPPI...AND ST. TAMMANY AND
WASHINGTON PARISHES IN LOUISIANA. IN ADDITION TO LOCALLY HEAVY
RAINFALL...SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING FREQUENT
LIGHTNING AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY...WITH THE BEST
CHANCES ON MONDAY AND TUESDAY. ORGANIZED SEVERE THUNDERSTORM
DEVELOPMENT IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 16, 10:14 AM CDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1014 AM CDT SAT MAY 16 2015

MSZ081-082-161615-
JACKSON MS-HARRISON MS-
1014 AM CDT SAT MAY 16 2015

...SPECIAL WEATHER STATEMENT...

AT 1010 AM CDT...DOPPLER RADAR WAS TRACKING SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORM OVER JACKSON AND HARRISON COUNTIES...MOVING
NORTH AT 20 MPH. STORMS WERE INCREASING IN COVERAGE AND PERIODS OF
MODERATE TO HEAVY RAINFALL CAN BE EXPECTED THROUGH NOON. IN
ADDITION...WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GULFPORT...BILOXI...OCEAN SPRINGS...LONG BEACH...MOSS POINT...ST.
MARTIN...ESCATAWPA...GAUTIER...D'IBERVILLE...SAUCIER...VANCLEAVE...
HURLEY...HELENA...LYMAN...LATIMER...BIG POINT...WADE...GULF HILLS...
HICKORY HILLS AND GULF PARK ESTATES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO NUISANCE STREET FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3036 8871 3044 8889 3042 8895 3043 8899
      3042 8901 3041 8897 3032 8927 3065 8930
      3065 8924 3068 8924 3068 8889 3074 8888
      3074 8841 3038 8841
TIME...MOT...LOC 1510Z 172DEG 19KT 3055 8891
Special weather statement, May 16, 12:44 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1244 PM CDT SAT MAY 16 2015

MSZ081-082-161830-
JACKSON MS-HARRISON MS-
1244 PM CDT SAT MAY 16 2015

...SPECIAL WEATHER STATEMENT...

AT 1241 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER LATIMER...OR NEAR ST. MARTIN...MOVING NORTH AT 15 MPH.
ADDITIONAL STORMS OVER HARRISON AND JACKSON COUNTIES WILL CONTINUE
TO REFORM THROUGH THIS AFTERNOON. WINDS IN EXCESS OF 30 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GULFPORT...BILOXI...OCEAN SPRINGS...LONG BEACH...MOSS POINT...ST.
MARTIN...ESCATAWPA...GAUTIER...D'IBERVILLE...SAUCIER...VANCLEAVE...
HURLEY...HELENA...LYMAN...LATIMER...BIG POINT...WADE...GULF HILLS...
HICKORY HILLS AND GULF PARK ESTATES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO STREET FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3038 8841 3037 8870 3043 8884 3042 8884
      3043 8885 3042 8890 3043 8899 3041 8899
      3041 8888 3034 8923 3064 8928 3065 8924
      3068 8924 3068 8889 3074 8888 3074 8841
      3044 8840
TIME...MOT...LOC 1741Z 189DEG 13KT 3051 8883

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:59 PM CDTAreal Flood AdvisoryLIXPearl River2 hr
May 16, 10:14 AM CDTSpecial Weather StatementLIXHarrison, Jackson61 min
May 16, 12:44 PM CDTSpecial Weather StatementLIXHarrison, Jackson46 min
May 16, 12:59 PM CDTAreal Flood AdvisoryLIXHarrison, Jackson3 hr
May 16, 2:11 PM CDTSpecial Weather StatementLIXJackson49 min
May 16, 5:02 PM CDTAreal Flood AdvisoryLIXPearl River58 min

Nearby

Tornado Warnings in Mississippi, 2015Every tornado warning in 2015Tornadoes in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.